Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 55, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 13, 2008, 5:09 AM EDT for Berrien County, Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2008, 5:09 AM EDT (09:09 UTC)
- Expired
- Jun 13, 2008, 5:48 AM EDT
- In force
- 39 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
County Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 104 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 9.2 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 154 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1300 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 130910
SVRIWX
MIC021-131015-
/O.NEW.KIWX.SV.W.0055.080613T0909Z-080613T1015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
509 AM EDT FRI JUN 13 2008
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BERRIEN COUNTY IN SOUTHWEST MICHIGAN
* UNTIL 615 AM EDT
* AT 508 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH THIS SEVERE STORM WAS LOCATED 11 MILES NORTHWEST OF
BRIDGMAN...OR 14 MILES SOUTHWEST OF ST. JOSEPH OVER LAKE
MICHIGAN...AND MOVING NORTHEAST AT 50 MPH.
* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
ST. JOSEPH AND FAIR PLAIN...
BENTON HARBOR AND BENTON HEIGHTS...
STEVENSVILLE...
LAKE MICHIGAN BEACH...
PAW PAW LAKE...COLOMA AND WATERVLIET...
SHOREHAM AND BARODA...
LAT...LON 4225 8622 4199 8624 4191 8661 4215 8648
4218 8644 4219 8642 4225 8637
TIME...MOT...LOC 0909Z 236DEG 44KT 4205 8667
$$2 follow-up statements
000
WWUS53 KIWX 130935
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
535 AM EDT FRI JUN 13 2008
MIC021-131015-
/O.CON.KIWX.SV.W.0055.000000T0000Z-080613T1015Z/
BERRIEN MI-
535 AM EDT FRI JUN 13 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM EDT
FOR NORTHEASTERN BERRIEN COUNTY...
AT 532 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED NEAR LAKE MICHIGAN
BEACH...OR ABOUT 7 MILES NORTHEAST OF BENTON HEIGHTS...AND MOVING
NORTHEAST AT 50 MPH.
IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4225 8622 4212 8629 4208 8645 4215 8648
4220 8641 4224 8637 4225 8636
TIME...MOT...LOC 0935Z 236DEG 44KT 4223 8631
$$000
WWUS53 KIWX 130948
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
548 AM EDT FRI JUN 13 2008
MIC021-130958-
/O.CAN.KIWX.SV.W.0055.000000T0000Z-080613T1015Z/
BERRIEN MI-
548 AM EDT FRI JUN 13 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BERRIEN COUNTY IS
CANCELLED...
AT 546 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED OR
MOVED OUT OF THE AREA AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4225 8622 4212 8629 4208 8645 4215 8648
4220 8641 4224 8637 4225 8636
TIME...MOT...LOC 0948Z 236DEG 44KT 4232 8613
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 4:40 AM EDT, 29 minutes earlier.
Area forecast discussion, Jun 13, 4:40 AM EDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 440 AM EDT FRI JUN 13 2008 .SHORT TERM ...THREAT FOR HEAVY RAIN AND POSSIBLE SEVERE WEATHER THIS AFTERNOON INTO TONIGHT... GEARING UP FOR ANOTHER ACTIVE WEATHER DAY WITH POTENTIALLY SEVERE STORMS THIS AFTERNOON AND EVENING. EARLY MORNING CONVECTION TO THE WEST FIRED OVERNIGHT AHEAD OF SFC BOUNDARY SLOWLY MAKING ITS WAY EAST. ALTHOUGH WEAKENING...STRONG OUTFLOW WINDS RUNNING OUT AHEAD OF THIS ACTIVITY HAVE PROMPTED MARINE CONCERNS ALONG WITH THUNDERSTORMS SNEAKING UP INTO FAR NORTHWESTERN COUNTIES. 00Z NAM HAD A GOOD HANDLE ON LOCATION OF THIS CONVECTION EARLY IN ITS RUN AROUND 02-04Z BUT HAS BEEN SOMEWHAT UNSOUND IN ITS HANDLING OF EASTWARD PROGRESSION THIS MORNING... WITH STORMS RIDING FURTHER EAST AND FASTER THAN PROJECTED BY NAM/RUC. THIS PRESENTS THE QUESTION OF THE AMOUNT OF CLOUD DEBRIS THAT MAY BE PRESENT OVER THE AREA THIS MORNING SLOWING DOWN DESTABILIZATION IN THE MORNING HOURS. NEVERTHELESS...FOR THIS AFTERNOON...MODELS CONTINUING TO SHOW A POTENTIAL HEAVY PRECIPITATION EVENT WITH SEVERE STORMS POSSIBLE. OVERALL SITUATION LARGELY UNCHANGED FROM PREVIOUS MODEL RUNS. FRONTAL BOUNDARY WITH ASSOCIATED SURFACE CONVERGENCE PUSHES INTO THE AREA TODAY...WHILE ACCOMPANYING FAVORABLE UPPER LEVEL DIVERGENCE IS INDICATED UNDER RIGHT ENTRANCE REGION OF 120KT JET. LL THETA-E ADV HAS BEEN UNDERWAY AND CONTINUES INTO AFTERNOON WITH NAM SHOWING IMPRESSIVE 350K THETA-E RIDGE POSITIONED OVER CWA AT 15Z AND BUFR SOUNDINGS PRODUCING SFC CAPES EXCEEDING 3000J/KG...AND 0-6KM SHEAR ON THE ORDER OF 30-40KTS. PVS FCST SHIFTS CONCERN ABOUT MID LEVEL SHORT WAVE INDUCING WEAK SFC LOW TO RIDE ALONG FRONT STILL WARRANTED WITH 00Z NAM12 INDICATING THIS FEATURE DRIFTING ALONG BNDRY THROUGH NORTHERN ILL/IN INTO EARLY AFTERNOON SLIGHTLY BACKING WINDS. EVERYTHING IN PLACE TO SUPPORT STRONG STORMS AND WILL CARRY SVR WORDING ALREADY ADDED BY EVENING SHIFT. WITH PWATS 1.5 TO 2 INCHES AND CELLS TRANSLATING NEASTRLY ALONG VERY SLOW MOVING BOUNDARY...THE THREAT ALSO EXISTS FOR LOCALLY HEAVY PCPN AMOUNTS TO FALL. BNDRY PROCEEDS EASTWARD WITH CONVECTION WANING OVERNIGHT...CLEARING WEST TO EAST THROUGH SATURDAY MORNING. DRIER COOLER AIR FILTERS IN BEHIND THE BNDRY WITH SATURDAY HIGHS IN LOW 80S AND MORE COMFORTABLE DWPTS IN THE 50S. IT SHAPES UP TO BE A VERY NICE SATURDAY BEHIND TODAYS ACTIVITY. && .LONG TERM... ...SUNDAY THROUGH THURSDAY... ONCE AGAIN LONG TERM FORECAST IN GOOD SHAPE AND FEW ADJUSTMENTS ARE NEEDED. STILL LOOKING AT SECONDARY FRONTAL BOUNDARY TO SAG ACROSS THE AREA FROM LATE SUNDAY INTO EARLY MONDAY. ENOUGH RETURN FLOW AND NARROW RIBBON OF INCREASED MOISTURE TO WARRANT THUNDERSTORM CHANCES. NAM SHOWING RIGHT ENTRANCE REGION OF UPPER LEVEL JET MAX IN ASSOCIATION WITH SURFACE FRONT WHICH SHOULD ENHANCE FRONTAL LIFT. STILL LOOKING AT SURFACE HIGH MOVING INTO THE AREA FOR MUCH OF THE UPCOMING WEEK. AS WE HAVE BEEN MENTIONING...MODELS CONTINUE TO HINT AT SEVERAL SHORT WAVES ROUNDING STRONG UPPER LEVEL LOW AND DIVING SOUTHEAST ACROSS THE WESTERN GREAT LAKES REGION. ECMWF NOW PICKING UP ON THIS AS WELL WITH A COUPLE STRONGER WAVES SIMILAR TO WHAT GFS HAS BEEN SHOWING. THE PROBLEM AT THIS TIME RANGE LOOKS TO BE AMOUNT OF LOW LEVEL MOISTURE AND CONVERGENCE TO AID THESE SHORT WAVES. GULF WILL BE CUT OFF GIVEN LOWER LEVEL HIGH PRESSURE TO OUR SOUTH AND 850-700MB FLOW LOOKS TO REMAIN NORTHWESTERLY. THAT GIVES SHORT WAVES VERY LITTLE TO WORK WITH IN TERMS OF MOISTURE AND CONVERGENCE. MEDIUM RANGE MODELS SEEM TO BE NARROWING IN ON TUESDAY WITH FIRST SHORT WAVE AND GFS SHOWING ANOTHER ON WEDNESDAY. THESE FEATURES BARE WATCHING BUT STILL REMAINS TOO EARLY TO INTRODUCE ANY POPS GIVEN THE UNCERTAINTY AND LACK OF RETURN MOISTURE. IF MID LEVEL TEMPS ARE COOL ENOUGH...THIS COUPLED WITH THE STRENGTH OF THE SHORT WAVE MAY BE ENOUGH TO OVERCOME THE LACKING MOISTURE. THIS WILL BE WATCHED OVER NEXT FEW DAYS. OTHERWISE SHOULD SEE TEMPERATURES A BIT BELOW NORMAL WITH HIGHS IN THE 70S AND LOWS IN THE 50S WITH DEWPOINTS LIKELY IN THE 50S AND EVEN 40S AT TIMES. AREAS NEAR LAKE MICHIGAN WILL REMAIN EVEN COOLER WITH NORTH TO NORTHWEST FETCH OFF OF THE LAKE. && .AVIATION (06Z TAFS)... VFR CONDITIONS EXPECTED TO CONTINUE INTO EARLY MORNING HOURS WITH INCREASING MID AND HIGH LEVEL CLOUDS THROUGH SUNRISE AS CONVECTIVE DEBRIS APPROACHES FROM STORMS CURRENTLY FIRING OVER NORTHERN ILLINOIS. SCATTERED THUNDERSTORMS MAY IMPACT KSBN DURING THE EARLY MORNING HOURS AS THIS ACTIVITY CONTINUES TO LIFT TO THE NORTHEAST. AS A COLD FRONT EDGES IN FROM THE WEST TODAY THUNDERSTORMS EXPECTED TO DEVELOP AND AFFECT ALL OF THE REGION THIS AFTERNOON AFTER 15Z WITH HIGHEST PROBABILITY DURING AFTERNOON HOURS. GUSTY AND VARIABLE WINDS WILL ACCOMPANY ANY THUNDERSTORMS. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...LUDINGTON LONG TERM...LASHLEY AVIATION...LUDINGTON
Hazardous weather outlook, Jun 12, 8:48 PM EDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 848 PM EDT THU JUN 12 2008 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-140100- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 848 PM EDT THU JUN 12 2008 /748 PM CDT THU JUN 12 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TONIGHT THERE WILL BE A CHANCE FOR THUNDERSTORMS LATE TONIGHT IN PORTIONS OF NORTHERN INDIANA AND SOUTHWESTERN LOWER MICHIGAN...WEST OF A LINE STRETCHING FROM HILLSDALE MICHIGAN TO PERU INDIANA. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. HOWEVER A FEW STORMS COULD BECOME STRONG WITH GUSTY WINDS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE LIKELY ACROSS THE AREA FRIDAY AND FRIDAY EVENING. THERE WILL BE A RISK FOR SEVERE STORMS WITH HAZARDS SUCH AS DAMAGING WINDS...LARGE HAIL AND TORRENTIAL RAINFALL PRODUCING FLASH FLOODING. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FROM SUNDAY AFTERNOON INTO MONDAY. IT REMAINS EARLY TO DETERMINE THE SEVERE WEATHER POTENTIAL...THOUGH IT DOES LOOK LIKE ISOLATED SEVERE THUNDERSTORMS COULD OCCUR AT SOME POINT IN THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION MAY BE NEEDED FRIDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-140100- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 848 PM EDT THU JUN 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TONIGHT THERE WILL BE A CHANCE FOR THUNDERSTORMS LATE TONIGHT. GUSTY WINDS AND LOCALLY HIGHER WAVES ARE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE LIKELY FRIDAY AND FRIDAY EVENING. THERE WILL BE A RISK FOR SEVERE STORMS WITH DAMAGING WINDS...LARGE HAIL...AND FREQUENT LIGHTNING. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FROM SUNDAY AFTERNOON INTO MONDAY. IT REMAINS EARLY TO DETERMINE THE SEVERE WEATHER POTENTIAL...THOUGH IT DOES LOOK LIKE ISOLATED SEVERE THUNDERSTORMS COULD OCCUR AT SOME POINT IN THIS TIME PERIOD WITH HIGHER WINDS AND WAVES NEAR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION MAY BE NEEDED FRIDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, Jun 13, 4:00 AM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 400 AM EDT FRI JUN 13 2008 INZ003-004-012-MIZ077-078-130900- LA PORTE-ST. JOSEPH IN-STARKE-BERRIEN-CASS MI- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...KNOX...NORTH JUDSON...NILES...BENTON HARBOR... ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS 400 AM EDT FRI JUN 13 2008 /300 AM CDT FRI JUN 13 2008/ ...STRONG WINDS MOVING ACROSS NORTHWEST INDIANA AND SOUTHWEST LOWER MICHIGAN... OUTFLOW WINDS FROM DECAYING THUNDERSTORMS WERE MOVING ACROSS NORTHWEST INDIANA AND SOUTHWEST LOWER MICHIGAN AT 400 AM EDT. WIND GUSTS TO 45 MPH WILL BE POSSIBLE WITH THIS LINE THROUGH 500 AM EDT. A FEW THUNDERSTORMS WILL ALSO BE POSSIBLE EARLY THIS MORNING.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 5:43 AM EDT | Severe Thunderstorm Warning | IWX | Branch, Saint Joseph | 62 min |
| Jun 13, 12:37 PM EDT | Flash Flood Watch | IWX | Branch, Cass, Hillsdale, Saint Joseph | 4 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.